Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 25, 2023, 3:16 AM EDT for 4 counties in Tennessee; Cherokee County, North Carolina. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 25, 2023, 3:16 AM EDT (07:16 UTC)
- Expired
- Mar 25, 2023, 4:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, Bradley County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 145 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 3:30 AM EDT | TSTM WND DMG | Etowah, TN | COUNTY DISPATCH REPORTS POWER LINES DOWN IN ETOWAH CITY. TIME ESTIMATED BY RADAR. |
| Mar 25, 3:35 AM EDT | TSTM WND DMG | 5 Se Englewood, TN | COUNTY DISPATCH REPORTED TREE DOWN ON STATE ROUTE 39 NEAR THE COUNTY LINE. TIME ESTIMATED BY RADAR. |
| Mar 25, 3:45 AM EDT | TSTM WND DMG | 1 Se Ducktown, TN | COUNTY DISPATCH REPORTS TREES DOWN COUNTY WIDE. TIME ESTIMATE FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 1:03 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
774
WUUS54 KMRX 250716
SVRMRX
NCC039-TNC011-107-123-139-250815-
/O.NEW.KMRX.SV.W.0039.230325T0716Z-230325T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
316 AM EDT Sat Mar 25 2023
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Western Cherokee County in southwestern North Carolina...
Southeastern Bradley County in east Tennessee...
Polk County in east Tennessee...
Southern McMinn County in east Tennessee...
Southern Monroe County in east Tennessee...
* Until 415 AM EDT.
* At 315 AM EDT, a severe thunderstorm was located near East
Cleveland, or near Cleveland, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Athens, Madisonville, Benton, Ducktown, Etowah, Charleston,
Englewood, Tellico Plains, Calhoun and William L. Davenport Refuge.
This includes Interstate 75 in Tennessee between mile markers 38 and
39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8482 3536 8475 3549 8456 3551 8406
3499 8414
TIME...MOT...LOC 0715Z 250DEG 49KT 3515 8479
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJM1 follow-up statement
757
WWUS54 KMRX 250758
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
358 AM EDT Sat Mar 25 2023
TNC011-107-250807-
/O.CAN.KMRX.SV.W.0039.000000T0000Z-230325T0815Z/
Bradley TN-McMinn TN-
358 AM EDT Sat Mar 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRADLEY AND
SOUTHERN MCMINN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
southwestern North Carolina...and east Tennessee.
LAT...LON 3499 8457 3532 8440 3550 8428 3551 8406
3499 8414
TIME...MOT...LOC 0757Z 250DEG 49KT 3535 8412
$$
NCC039-TNC123-139-250815-
/O.CON.KMRX.SV.W.0039.000000T0000Z-230325T0815Z/
Cherokee NC-Polk TN-Monroe TN-
358 AM EDT Sat Mar 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR WESTERN CHEROKEE...EASTERN POLK AND SOUTHERN MONROE COUNTIES...
At 357 AM EDT, a severe thunderstorm was located 14 miles west of
Town Of Santeetlah, or 17 miles west of Robbinsville, moving east at
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ducktown, Tellico Plains, William L. Davenport Refuge, Coker Creek,
Violet, Tariffville, Big Frog Mountain, Turtletown, Copperhill and
Hiawasse Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8457 3532 8440 3550 8428 3551 8406
3499 8414
TIME...MOT...LOC 0757Z 250DEG 49KT 3535 8412
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 1:20 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 25, 1:20 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
120 AM EDT Sat Mar 25 2023
...New AVIATION...
.UPDATE...
Issued at 930 PM EDT Fri Mar 24 2023
No changes made to the forecast for the remainder of this evening
ahead of the incoming thunderstorms. Primary threat in the
strongest storms remains damaging straight line winds in excess of
60 miles per hour. With the shear continuing to remain high over
the region an isolated tornado cannot be ruled out, with the
greatest risk south of Interstate 40. Timing of the arrival of the
storms remains on track with the storms expected to move into the
eastern portion of the valley between 06-07z, and the front edge
of the storms should be east of the mountains by 11-12z. The
discussion posted below is still valid with the atmospheric
details of the incoming storms.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 259 PM EDT Fri Mar 24 2023
Key Messages:
1. Lines of thunderstorms tonight with potential severe weather
mainly across the Cumberland Plateau and southeast Tennessee.
2. Gusty southerly winds ahead of the convective line tonight will
result in mountain wave high winds across the mountains and
foothills and strong gradient winds across much of the valley.
3. Strong post-frontal WSW gradient winds are expected on Saturday
afternoon across northeastern portions of the forecast area.
Discussion:
A strong shortwave across the Southern Plains this afternoon will
move northeast with height falls and amplifying troughing across
the Mississippi Valley. A strong 150 to 160 kt 300 mb upper jet
will result in strong upper divergence across the Mid-Mississippi
Valley this evening with a strengthening surface low developing
beneath this region of upper mass divergence. This surface low
will continue to strengthen overnight and into Saturday as it
moves northeastward towards the Great Lakes with an associated
surface cold front racing eastward toward our area late tonight
and into early Saturday morning.
A line of convection is expected to develop and move eastward
across portions of West Tennessee and Mississippi this evening. As
it moves eastward, the strong low-level jet will continue to
advect low-level warm, moist air with modest upper height falls
across our forecast area. This will result in some weak
instability across portions of the Cumberland Plateau and
southeast Tennessee, generally the Knoxville area southward. Only
100 to 250 J/Kg of MLCAPE will be available just ahead of the
line, but with surface based convection already established,
current hi-res guidance shows this convective line continuing to
progress eastward with the potential for damaging winds and a low
risk of brief tornadoes across our southeastern forecast zones.
This is a typical high-shear, low CAPE environment with very
strong effective low-level shear near 55 kt and effective deep-
layer bulk shear of around 60 kt. ESRH of 400 to 400 m2s2 and
surface to 3 km shear of 65 kt will present a QLCS tornado risk
with the stronger surface based convection. While the risk of
tornadoes for any one location is relatively low, we encourage
everyone to have multiple ways to receive any warnings that may be
issued. This line of storms will be moving across southeast
Tennessee between approx 2 AM and 6 AM EDT tonight, so it is
important to make sure that your warning method can wake you.
A Wind Advisory has been issued for the lower elevations tonight
due to the strong southerly 60 kt LLJ tonight and a High Wind
Warning continues for the mountains where mountain wave winds, and
elevation based gradient winds, will be enhanced.
Behind this convection, drier air arrives on Saturday with model
soundings showing a very well-mixed environment and high mixing
heights. With a tight pressure gradient and WSW 850mb winds
expected to be 40 to 50 kt, a Wind Advisory has been extended to
cover much of the forecast area where the strongest winds are
expected on Saturday afternoon. A few rain showers will be
possible across northeast Tennessee and southwest Virginia late on
Saturday as the actual cold front pushes southeast across the
region. However, drier air will limit any precip and convection
with only isolated showers possible, mainly across the higher
elevations.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 259 PM EDT Fri Mar 24 2023
Key Messages:
1. Decreasing winds and clearing Saturday evening. Rain chances
Sunday night and early Monday and again with weak system Tuesday.
2. Mid week cooldown with high pressure and then late week warmup
with a chance of showers and thunderstorms again Friday.
Discussion:
The extended forecast starts out with a deep surface low over the
Great lakes and cold front east of the Appalachians. A weak boundary
over Tennessee and low pressure over Oklahoma and Texas. The front
to the south will begin to move back north Sunday and catch up with
the old front to the west. The low pressure over the southern plains
will slide northeast and a new front will move across the Tennessee
Valley Monday. A few thunderstorms will be possible but rainfall
amounts will be only around one quarter to less than one half inch.
Another shortwave moves through late Monday night and Tuesday bu
moisture return will be less than the previous system so only very
small amounts of rain and no instability.
Tuesday night skies clear out with higher pressure sliding in and
low temperatures in the 30s. Some patchy frost possible across
northern sections of the eastern Tennessee Valley. Fair weather
Wednesday and Wednesday night before high pressure shifts east ahead
of a developing low pressure area over the plains and deepening
upper trough over the Rocky Mountain states. Isentropic lift out
ahead of this next system will spread rain showers into the forecast
area Thursday, mainly western sections. The system to the west moves
only slowly east through Friday. Airmass becomes more unstable
Friday so there will be some thunderstorms.
The above normal temperatures will continue Sunday and Monday with
highs in the 70s. Tuesday and Wednesday will be cooler and closer to
normal highs in the 60s. Could need Frost Advisory for Wednesday
morning. Thursday temperature begin to increase and by Friday highs
are back up into 70s with increased cloud cover and southerly winds.
&&
.AVIATION...
(06Z TAFS)
Issued at 1255 AM EDT Sat Mar 25 2023
An approaching cold front and line of showers and thunderstorms
will effect all of the TAF sites between 06Z and 12Z from west to
east. Strong to severe thunderstorms are possible, mainly near
CHA and TYS. The storms will pass quickly, but winds will remain
very gusty through Saturday at all sites, with gusts 25-30+ kts
possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 78 50 77 56 / 10 0 10 50
Knoxville McGhee Tyson Airport, TN 76 48 74 52 / 30 0 0 30
Oak Ridge, TN 76 47 74 51 / 20 0 0 30
Tri Cities Airport, TN 74 46 71 48 / 50 10 0 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 PM EDT this evening for Cherokee-Clay.
TN...Wind Advisory until 8 PM EDT this evening for Anderson-Campbell-
Claiborne-East Polk-Grainger-Hamblen-Hancock-Hawkins-
Jefferson-Knox-Loudon-Morgan-North Sevier-Northwest Blount-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Roane-Scott TN-Sullivan-Union-Washington TN.
High Wind Warning until 2 PM EDT this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Wind Advisory from 2 PM this afternoon to 8 PM EDT this evening
for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
Southeast Monroe-Unicoi.
Wind Advisory until 8 AM EDT /7 AM CDT/ this morning for Bledsoe-
Bradley-Hamilton-Marion-McMinn-Meigs-Rhea-Sequatchie-West
Polk.
VA...Wind Advisory until 8 PM EDT this evening for Lee-Russell-Scott
VA-Washington VA-Wise.
&&
SHORT TERM...
LONG TERM....TD
AVIATION...WilliamsHazardous weather outlook, Mar 24, 3:14 PM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 314 PM EDT Fri Mar 24 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 314 PM EDT Fri Mar 24 2023 /214 PM CDT Fri Mar 24 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon through Saturday Showers and thunderstorms will move through the area tonight into Saturday morning along a fast moving front. Some of these storms could be strong or severe with damaging wind gusts and a brief tornado possible. The greatest risk of severe thunderstorms will be across the Cumberland Plateau and southeast Tennessee. Gusty winds are also expected Friday night through Saturday afternoon. See the High Wind Warning and Wind Advisory products for details. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and early Saturday morning.
In the hours before
Special weather statement, Mar 25, 1:57 AM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
157 AM EDT Sat Mar 25 2023
TNZ012-035-250700-
Scott TN-Morgan TN-
157 AM EDT Sat Mar 25 2023
...Strong thunderstorms will impact portions of Morgan and Scott
Counties through 300 AM EDT...
At 156 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Great Meadows Campsites to 14 miles south
of Jamestown to 6 miles southeast of Sparta. Movement was northeast
at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oneida, Wartburg, Huntsville, Helenwood, Winfield, Sunbright, Rugby,
High Point, Smokey Junction and Honey Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
east Tennessee.
&&
LAT...LON 3659 8426 3651 8426 3651 8433 3646 8435
3639 8431 3638 8431 3639 8433 3629 8433
3626 8438 3614 8445 3597 8471 3609 8480
3609 8483 3616 8491 3620 8491 3629 8487
3630 8480 3637 8472 3640 8466 3659 8478
TIME...MOT...LOC 0556Z 246DEG 52KT 3659 8476 3622 8494 3589 8537
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
13Special weather statement, Mar 25, 2:32 AM EDT, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
232 AM EDT Sat Mar 25 2023
TNZ013-250715-
Campbell TN-
232 AM EDT Sat Mar 25 2023
...Strong thunderstorms will impact portions of Campbell County
through 315 AM EDT...
At 231 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strunk to near Huntsville to 6 miles
northwest of Wartburg. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
La Follette, Jacksboro, Jellico, Caryville, Rocky Top, Elk Valley,
Disney, Cove Lake State Park, Indian Mountain State Park and
Fincastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
east Tennessee.
&&
LAT...LON 3659 8399 3643 8390 3639 8392 3639 8396
3628 8398 3627 8402 3630 8404 3622 8409
3624 8423 3618 8424 3622 8430 3621 8437
3626 8438 3628 8433 3639 8433 3638 8431
3646 8435 3651 8433 3651 8426 3659 8426
TIME...MOT...LOC 0631Z 257DEG 41KT 3659 8436 3638 8443 3616 8467
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
13The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 1:50 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 55 min |
| Mar 25, 1:57 AM EDT | Special Weather Statement | MRX | Morgan, Scott | 63 min |
| Mar 25, 2:01 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Marion, Rhea, Sequatchie | 44 min |
| Mar 25, 2:11 AM EDT | Tornado Warning | MRX | Bledsoe, Rhea, Roane | 27 min |
| Mar 25, 2:32 AM EDT | Special Weather Statement | MRX | Campbell | 43 min |
| Mar 25, 2:32 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 31 min |
| Mar 25, 2:35 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Loudon, McMinn, Meigs, Monroe and 3 more | 55 min |
| Mar 25, 2:45 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 45 min |
| Mar 25, 2:52 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 38 min |
| Mar 25, 3:03 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, McMinn, Monroe and 1 more | 42 min |
| Mar 25, 3:28 AM EDT | Special Weather Statement | MRX | Grainger, Union | 47 min |
| Mar 25, 3:41 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Grainger, Greene, Hamblen, Jefferson and 5 more | 64 min |
| Mar 25, 3:43 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 62 min |
| Mar 25, 3:59 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Greene, Hamblen, Hancock, Hawkins | 46 min |
| Mar 25, 4:21 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Sevier | 39 min |
| Mar 25, 4:40 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Unicoi, Washington | 50 min |
| Mar 25, 5:15 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 43 min |
| Mar 25, 5:49 AM EDT | Wind Advisory | MRX | Anderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.